Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 164, NWS Springfield, MO

July 9, 1997Barton County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 9, 1997, 12:05 AM CDT for Barton County, Vernon County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1997, 12:05 AM CDT (05:05 UTC)
Expired
Jul 9, 1997, 1:10 AM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barton County, MO, Vernon County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 090507 RRA
SVRSGF
MOC011-217-090610-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 AM CDT WED JUL 9 1997

* SEVERE THUNDERSTORM WARNING FOR
  BARTON COUNTY - SOUTHWESTERN MISSOURI
  VERNON COUNTY - WEST CENTRAL MISSOURI
 
* UNTIL 110 AM CDT

* SOME AREAS AFFECTED
  OSKALOOSA
  AREAS ALONG THE VERNON BARTON COUNTY LINE

* AT 1203 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
  THIS STORM WAS LOCATED NEAR THE TOWN OF ARCADIA AND WAS
  MOVING EAST AT 15 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE T2ELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

LINDENBERG/RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:19 PM CDT, 9 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 2:19 PM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE JUL 8 1997

FCST PROB OF THE PD...POPS...

WELL DEFINED MCV ROAMING THRU CNTRL MO ATTM...WITH KSGF 88D SHOWING
EYE WITH FEW TSRA NR COU/JEF.  OTHERWISE OUTFLOW FROM MCS PUSHED WELL
TO OUR SOUTH INTO ARK/ERN OKLA FIRING STORMS FROM NR FSM TO JBR.
ANOTHER WELL DEFINED BOUNDARY SEEN OVR CNTRL KS FROM WK SFC LOW NR HYS
SSE TO BTWN PNC/END OKLA.  THE TWO ABOVE AREAS SHOULD STAND THE BEST
CHC OF SEEING TSRA THIS AFTN/EVE.  ATMOSPHERE OVER SW MO/SE KS HAS
STABLIZED QUITE A BIT...BUT WITH WARMING MAY SEE WIDELY SCT TSRA FORM
LATE THIS AFTN/EVE...WITH BEST CHC COU TO UNO AREA EAST CLOSER TO MCV.

CONFIDENCE THIS FCST IS LOW AS MESOSCALE FEATURES MAKE TSTM FORECASTING
VERY DIFFICULT.  WILL CONTINUE TO SIDE WITH NGM POSITIONING OF FRONT
AND ITS OTHER FEATURES THIS PD.  NGM SHOWS STRONG MOIST CONVERGENCE OVR
SCNTRL KS AT 00Z AND WATER VAPOR LOOP SHOWING MOISTURE SURGING NORTH
INTO CO/WRN KS.  THUS THINK COMPLEX OF STORMS MAY GET GOING TONIGHT OVR
WRN OR CNTRL KS/ERN CO/PSBLY SW NEBRASKA.  IF THIS HAPPENS ANY MCS WOULD
SLIDE SE AND SHOULD JUST BRUSH WRN PART OF CWA....BUT CONFIDENCE ON THIS
IS NOT HIGH.  OTHERWISE...EXPECT COLD FRONT TO OUR NORTH TO SLIDE SLOWLY
SOUTH INTO NRN MO AND THIS MAY CAUSE A FEW TSRA TONIGHT.

FOR WEDNESDAY AND THURSDAY...FRONT TO SLIDE SOUTH...WITH BIGGEST PUSH
OVR KY/TN AS HIGH PRESSURE BUILDS OVER THE GREAT LAKES.  THINK FRONT TO
STALL OUT NR A BNA-SGF-RSL LINE BY WED NIGHT...AND THEN BEGIN TO RETURN
NORTH ON THURSDAY.  WITH FRONT IN AREA WILL NEED TO CARRY POPS EACH
PERIOD BUT CONFIDENCE IS LOW SO WILL KEEP IT AT 30 PCT.

AS FOR TEMPS...WILL TEND TOWARD FWC...WITH ONLY MINOR MODIFCATIONS.

MY THOUGHTS FOR TONIGHT...(FOLLOWS WRKZFP FROM STL WELL)
ALL AREAS...PTLY CLDY...30 OR 40 POP...LOWS MID/UPR 60S.  SW 5-10.

CCF
SGF BB 066/084 066/084 063 06333
JLN BB 068/085 067/085 065 06333

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:36 PM CDTSevere Thunderstorm WarningSGFBarton64 min
Jul 8, 10:15 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence65 min
Jul 8, 10:40 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney65 min
Jul 8, 10:59 PM CDTFlash Flood WarningSGFBarton, Jasper6 hr
Jul 8, 10:59 PM CDTFlash Flood WarningSGFLawrence6 hr
Jul 8, 11:13 PM CDTSevere Thunderstorm WarningSGFJasper62 min
Jul 9, 12:18 AM CDTFlash Flood WarningSGFCedar, Vernon6 hr
Jul 9, 12:18 AM CDTFlash Flood WarningSGFDade6 hr
Jul 9, 1:14 AM CDTFlash Flood WarningSGFChristian, Greene5 hr
Jul 9, 1:28 AM CDTSevere Thunderstorm WarningSGFStone47 min
Jul 9, 2:09 AM CDTSevere Thunderstorm WarningSGFTaney36 min
Jul 9, 2:50 AM CDTFlash Flood WarningSGFNewton4 hr
Jul 9, 2:50 AM CDTFlash Flood WarningSGFTaney4 hr
Jul 9, 5:41 PM CDTFlash Flood WarningSGFBarry, McDonald, Newton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.